| Model Number |
48004004S |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/01/2022
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
As reported, the balloon of a 4mm x 4cm 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured within its nominal pressure.As a result, a non-cordis balloon catheter was used in place of the 4mm x 4cm 90cm saber pta balloon catheter to complete the procedure.There was no reported injury to the patient.This was during a procedure to treat a shunt lesion.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track toward the lesion and cross the lesion without difficulty.The device was never put into an acute bend and did not kink during its use.After the rupture occurred, the device was able to be removed easily from the patient and remained in one piece during its removal.The device was not returned for analysis as it was discarded.A product history record (phr) review of lot 82220747 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.The procedure performed was a shunt percutaneous transluminal angioplasty (pta) case.Arteriovenous shunts are often scarred and fibrous in nature and are therefore, often resistant to balloon expansion increasing the likelihood of damage to the balloon.However, without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
Event or Problem Description
As reported, the balloon of a 4mm x 4cm 90cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured within its nominal pressure.As a result, a non-cordis balloon catheter was used in place of the 4mm x 4cm 90cm saber pta balloon catheter to complete the procedure.There was no reported injury to the patient.This was during a procedure to treat a shunt lesion.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device.The device was able to track toward the lesion and cross the lesion without difficulty.The device was never put into an acute bend and did not kink during its use.After the rupture occurred, the device was able to be removed easily from the patient and remained in one piece during its removal.The device was discarded and will not be returned.